Skip to main content Back to Top

12/5/1998

Labeling Change for Rituximab (Rituxan)

Cheryl A. Thompson

Genentech, Inc., and IDEC Pharmaceuticals Corporation wrote a letter notifying health professionals of labeling changes for the non-Hodgkin's lymphoma product Rituxan? (rituximab). The letter is in response to reports of infusion-related adverse events that resulted in fatalies.

In seven of the eight fatalities, severe symptoms occurred during the first Rituxan? (rituximab) infusion. The cause of death was not reported or remains unknown for two of the eight cases. In most cases, death was preceded by severe bronchospasm, dyspnea, hypotension, and/or angioedema. Severe respiratory events, including hypoxia, pulmonary infiltrates, and adult respiratory distress syndrome, contributed to six of the eight reported deaths. In some cases symptoms worsened over time, while in others initial improvement was followed by clinical deterioration. Therefore, patients experiencing any of the symptoms mentioned above or in the labeling (see ADVERSE REACTIONS section of the package insert) should be monitored closely until complete resolution of their symptoms occurs. 

 

  • [Letter]